Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

January 19, 2017Walker County, Georgia

NWS Atlanta, GA issued this special weather statement at Jan 19, 2017, 7:50 PM EST for Walker County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 19, 2017, 7:50 PM EST (00:50 UTC)
Expired
Jan 19, 2017, 8:30 PM EST
In force
40 min
Issued by
NWS Atlanta, GA
Wind
40

County Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WWUS82 KFFC 200050
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
750 PM EST THU JAN 19 2017
 
GAZ001-002-011-200130-
Chattooga GA-Walker GA-Dade GA-
750 PM EST THU JAN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHATTOOGA...WALKER
AND DADE COUNTIES UNTIL 830 PM EST...

At 750 PM EST...a line of strong thunderstorms was extending from
Mentone to Little River Falls...and moving northeast at 40 mph.

  HAZARD...Winds up to 40 mph. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of these storms include
Lafayette, Chickamauga, Trion, Lookout Mountain, Menlo, Center Post,
Rising Fawn, Wildwood, Linwood, Cloudland, Chattanooga  Valley,
Cloudland Canyon State Park, Cooper Heights and Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3460 8523 3440 8548 3477 8556 3498 8542
      3499 8530
TIME...MOT...LOC 0050Z 221DEG 33KT 3460 8561 3440 8560 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jan 19, 6:10 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 19, 6:10 PM EST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
610 PM EST Thu Jan 19 2017

.UPDATE...For Aviation...

&&

PREV DISCUSSION... /Issued 247 PM EST Thu Jan 19 2017/

SHORT TERM /Tonight through Friday Night/...
Short term forecast marked by two rounds of activity as this active
pattern ushers systems into the region every one and a half to two
days.

Currently, stationary front draped across the metro area will lift
northward as a warm front as a large low pressure system lifts
northward into the midwest and drags a cold front to the AL/GA
border. Activity has already increased along this cold front over
MS/AL and has begun spreading eastward this afternoon. The
atmosphere has already begun to destabilize this afternoon, and
models are consistent with showing better shear /30-40kts/ and CAPE
values /albeit modest/ nosing into western portions of the state
overnight tonight. At this time modeled best instability/shear and
dynamics are displaced somewhat, but still anticipate the potential
for a strong damaging wind/brief tornado threat across west Georgia
before the front looses its punch into early Friday. For now, SPC
does have north and central Georgia in a general thunder risk
(bordered by a marginal risk area), but strong storms cannot be
ruled out at this time.

Pops taper off quickly Friday as what remains of the overnight
convective activity dissipates and moves north and east of the area.
The area will have a brief period of reprieve Friday ahead of the
next round of activity on Saturday. Short term models are in
agreement with showing strong upper level jet dig southward across
the southwest U.S. and into Mexico, which will be the catalyst for
round two and eventually round three (in the long term, late in the
weekend). Pops increase early Saturday morning and into the extended
period as surface feature and associated plume of moisture lift from
the north Gulf of Mexico into the state. Better modeled CAPE values
with this second batch spreads into the state and will keep mention
of chance thunder in the grids through the remainder of the short
term.

Fog will also remain a concern with ample moisture settling over the
area through the overnight periods tonight and Friday night. Have
mentioned patchy dense fog in the grids, and if restricted
visibilities become widespread, a dense fog advisory may be
necessary. For now, winds associated with tonight's activity could
keep visibilities from tanking.

Rainfall amounts through the short term are generally two inches or
less, and should not amount to any major flooding concerns except in
areas where nuisance flooding results from a brief heavy downpour.
However, with minimal recovery period between systems, and with
additional rainfall expected through the weekend, the area will be
primed for quicker response times, and larger amounts of
runoff/lower amounts of soil infiltration. Flash flooding risk will
need to be monitored over the next several days as these three
rounds of activity play out through the long term.

31

LONG TERM /Saturday through Thursday/...
No major changes made to the extended forecast. General trend
continues to look the same with several short waves crossing the
southeast states with increasing chances of showers and
thunderstorms. Southwest flow aloft will keep moisture and a warm
air mass over the region. Rain chances increase rapidly again
Friday night into Saturday and continue into Sunday. By that
time...the upper closed low will be moving from the lower MS
valley into the Southern Appalachians. There are some timing
differences between the GFS and ECMWF. However categorical showers
and scattered thunderstorms looks reasonable for Saturday into
Sunday. Timing of the upper low will affect rain chances on Monday
but precipitation should be ending during the day. Brief break on
Tuesday with ridge building aloft...rain returning late
Wednesday. A few strong to severe storms are possible Saturday and
again Sunday into Sunday night. The risk for severe will depend
on several factors...including existing cloudiness and ongoing
rain...combined with lapse rates and shear.

Daytime Temperatures will remain warm throughout...however cooler
nights are expected for the beginning of the week. For the period
including tonight through Sunday...rainfall totals should average
two to three inches. No hydrology issues anticipated at this time
since rain will be spread over several days.

41/01

&&

.AVIATION...
00Z Update...
Conditions decreasing to IFR-MVFR ceilings and vsbys due to
large area of showers forecast to move across the area.
Overall...thinking the thunderstorm chances are minimal tonight.
Generally expecting improvement on Friday to VFR. Surface winds
E-S around 10 kts or less becoming mainly SW for Friday.

//ATL Confidence...00Z Update...
High confidence to start then Low-Medium all elements
 during the night into Friday..

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          57  70  56  67 /  80  50  30  60
Atlanta         58  71  58  68 / 100  40  40  60
Blairsville     51  64  52  62 / 100  60  20  60
Cartersville    56  70  55  66 / 100  50  40  60
Columbus        60  75  61  72 / 100  40  60  80
Gainesville     56  68  56  65 /  90  60  20  60
Macon           58  74  60  70 /  70  30  50  80
Rome            55  71  54  67 / 100  40  40  60
Peachtree City  56  71  56  69 / 100  40  60  70
Vidalia         60  77  62  73 /  30  30  50  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...BDL
Hazardous weather outlook, Jan 19, 11:08 AM EST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1108 AM EST THU JAN 19 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201615-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1108 AM EST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON
AND TONIGHT...

THIS AFTERNOON...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
FOR MUCH OF THE AREA THIS AFTERNOON...LASTING INTO TONIGHT. THE
MAIN THREAT WILL BE ISOLATED STRONG TO LOCALLY DAMAGING WINDS. THE
SEVERE THREAT SHOULD DIMINISH AFTER MIDNIGHT WITH THE LOSS OF
HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THE EXTENDED PERIOD.

ANOTHER SYSTEM WILL MOVE THROUGH THE AREA ON SATURDAY WITH
ISOLATED SEVERE STORMS POSSIBLE WITH DAMAGING WINDS THE MAIN
CONCERN.

THE MOST POTENT SYSTEM MAY BE ON SUNDAY AND SUNDAY NIGHT AS THE
THIRD SYSTEM MOVES THROUGH AFFECTING MOST OF THE AREA. DAMAGING
WINDS WILL AGAIN BE PRESENT BUT THERE WILL ALSO BE A POSSIBILITY
OF ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jan 19, 7:50 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
750 PM EST THU JAN 19 2017

GAZ001-002-011-200130-
Chattooga GA-Walker GA-Dade GA-
750 PM EST THU JAN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHATTOOGA...WALKER
AND DADE COUNTIES UNTIL 830 PM EST...

At 750 PM EST...a line of strong thunderstorms was extending from
Mentone to Little River Falls...and moving northeast at 40 mph.

  HAZARD...Winds up to 40 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Lafayette, Chickamauga, Trion, Lookout Mountain, Menlo, Center Post,
Rising Fawn, Wildwood, Linwood, Cloudland, Chattanooga  Valley,
Cloudland Canyon State Park, Cooper Heights and Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3460 8523 3440 8548 3477 8556 3498 8542
      3499 8530
TIME...MOT...LOC 0050Z 221DEG 33KT 3460 8561 3440 8560

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 8:52 PM ESTSpecial Weather StatementFFCHaralson, Polk38 min
Jan 19, 9:31 PM ESTSpecial Weather StatementFFCCarroll, Haralson, Heard44 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.